Oregon, 2015Heavy Rain in Oregon, May 18, 2015
May 18, 2015 · NWS PQR · 1 event in 1 county or zone
A couple of slow moving thunderstorms produced heavy rain that resulted in minor flooding in parts of the Portland Metro Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of slow moving thunderstorms produced heavy rain that resulted in minor flooding in parts of the Portland Metro Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 18, 1:49 PM PST, 3 hours 26 minutes earlier.
Area forecast discussion, May 18, 1:49 PM PST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND
249 PM PDT MON MAY 18 2015
.SYNOPSIS...ONSHORE FLOW RETURNS TONIGHT AND TUESDAY WITH PLENTY
OF CLOUDS AND SOMEWHAT COOLER TEMPERATURES. THIS SHOULD RESULT IN
GREATER STABILITY AND CONFINE THE THUNDERSTORM THREAT CLOSER TO THE
CASCADE CREST TUESDAY WITH POTENTIAL TO SPREAD A LITTLE WESTWARD
WEDNESDAY AND THURSDAY. TEMPERATURES SHOULD BE WITHIN A FEW DEGREES
OF NORMAL FOR THE REMAINDER OF THE WEEK.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY...DEEP CONVECTION AND
THUNDERSTORMS HAVE DEVELOPED OVER THE CASCADES ABOUT ON SCHEDULE.
THEY HAVE TAKEN ON A VERY SLIGHT WESTWARD DRIFT WHICH HAS ALLOWED
THE STORMS A BIT OF LONGEVITY. STRONGEST ACTION HAS BEEN AROUND
DETROIT WITH RADAR INDICATED RAIN RATES AS HIGH AS A COUPLE INCHES
PER HOUR. THERE HAS BEEN ADDITIONAL FORMATION AROUND AND NORTH OF MT
ST HELENS FORTUNATELY...THE WEAK MOVEMENT HAS LIMITED ACCUMULATIONS
TO 0.75 TO 1.00 INCHES OVER AN HOUR. THE NORTHERN END OF THE
CONVECTIVE LINE NEAR DETROIT HAS WEAKENED A BIT AS IT MOVED OVER THE
EASTERN BOUNDARY OF THE FOOTHILL ZONE. LATEST HRRR RUNS STILL
MAINTAIN A PRIMARY THREAT FOR THE STORMS TO CONTINUE OVER THE
CASCADES THIS EVENING BUT IT WILL BE INTERESTING TO SEE HOW LONG
THE VALLEY LASTS BEFORE STARTING CONVECTION. TEMPERATURES ONLY NEED
TO RISE 4 TO 5 DEGREES BEFORE POTENTIALLY BREAKING THE 12Z SLE
SOUNDING MID LEVEL CAP. STILL EXPECT STORMS WILL FORM...WHEREVER
THEY DO...THROUGH THE EARLY EVENING BEFORE WEAKENING CONSIDERABLY
WITH THE LOSS OF HEATING. THEN EXPECT SOME CONVECTIVE DEBRIS SHOWERS
TO LINGER WEST ACROSS THE VALLEY BEFORE DISSIPATING AND DRIFTING
INTO SOUTHWEST OREGON OVERNIGHT.
THE VERY BROAD UPPER TROUGH WILL MOVE LITTLE WITH FAIRLY NON-DESCRIPT
MID AND UPPER LEVEL FLOW PATTERNS REMAINING OVERHEAD MAKING TUESDAY
THROUGH THURSDAY LARGELY A BROKEN RECORD. TUESDAY WILL SEE A BIT OF
A COOL OFF FOR THE LOWER ELEVATIONS AS DEEPENING SURFACE LOW ACROSS
THE COLUMBIA BASIN WILL EVENTUALLY DRAW THE MARINE LAYER BACK IN
ACROSS THE LOWER ELEVATIONS. SEEMS UNLIKELY THE LAYER WILL BE
SUBSTANTIALLY DEEP AND SHOULD SEE SOME AFTERNOON/EVENING CONVECTION
ACROSS CASCADES ONCE AGAIN AND PROBABLY STAYING CLOSER TO THE CREST.
WILL GET A LITTLE WARMER WEDNESDAY AND THURSDAY WITH A LITTLE BIT OF
EASTERLY COMPONENT STORM MOTION TO AT LEAST BRING A THREAT OF THE
HIGH CASCADE STORMS DRIFTING WEST TOWARD THE FOOTHILLS. MAY SEE SOME
LIGHT SHOWER ACTIVITY OVER THE COAST RANGE AND VALLEY AS WELL. /JBONK
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...PACIFIC NORTHWEST
REMAINS UNDER LONGWAVE TROUGHING THROUGH THE WEEKEND INTO EARLY NEXT
WEEK KEEPING WEATHER AND TEMPERATURES FAIRLY CONSISTENT. EXPECT
AFTERNOON/EVENING SHOWERS IN THE CASCADES FRIDAY AND SATURDAY.
FRIDAY MAY SEE SHOWERS SPILL WESTWARD INTO THE WILLAMETTE
VALLEY...BUT CONFIDENCE IS LOW. HIGH PRESSURE ATTEMPTS TO BUILD
ONSHORE SUNDAY...WHICH COULD PUSH MOST OF THE MOISTURE OFF TO THE
EAST...THOUGH AS MODELS CONTINUE TO TREND WEAKER WITH THIS RIDGE
SUNDAY IS LOOKING MORE LIKELY TO BE SIMILAR TO SATURDAY WITH SHOWERS
IN THE CASCADES. MONDAY WILL SEE A RETURN TO THE PATTERN FAVORABLE
FOR SHOWERS IN THE CASCADES. -MCCOY
&&
.AVIATION...SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE
CASCADES THIS AFTERNOON. THERE IS A CHANCE A FEW OF THESE THUNDERSTORMS
WILL DRIFT WESTWARD AND IMPACT A WILLAMETTE VALLEY TAF SITE OR TWO
LATER TODAY...MOST LIKELY BETWEEN 00Z AND 03Z TUESDAY. CONFIDENCE
IN WHICH SITES WILL BE IMPACTED REMAINS LOW SO WILL KEEP A VCSH IN
THE TAF FOR NOW.
OTHERWISE...INCREASING ONSHORE PRESSURE GRADIENTS THIS AFTERNOON
AND EVENING SHOULD RESULT IN MVFR STRATUS PUSHING BACK SOLIDLY
ONTO THE COAST AND INTO THE COASTAL GAPS OVERNIGHT. THERE IS A
GOOD CHANCE THESE LOWER FLIGHT CONDITIONS WILL IMPACT A FEW
INTERIOR TAF SITES AS WELL.
KPDX AND APPROACHES...SHOWERS AND THUNDERSTORMS ARE DEVELOPING
OVER THE CASCADES THIS AFTERNOON AND WILL LIKELY IMPACT EASTERN
APPROACHES. THERE IS A CHANCE A STORM COULD DRIFT WESTWARD AND
IMPACT THE TERMINAL...MOST LIKELY BETWEEN 00Z AND 03Z
TUESDAY...BUT CONFIDENCE IN THIS SCENARIO PANNING OUT REMAINS
LOW. MVFR CONDITIONS SHOULD RETURN TO THE TERMINAL BETWEEN 12Z AND
18Z TUESDAY. /NEUMAN
&&
.MARINE...SURFACE HIGH PRESSURE AND THERMAL LOW PRESSURE OVER THE
INLAND NORTHWEST WILL MAINTAIN RELATIVELY LIGHT NORTHWESTERLY
WINDS THROUGH THE UPCOMING WEEKEND.
VERY STRONG EBBS WILL LIKELY PRODUCE STEEP EBB CHOP THE NEXT
SEVERAL MORNINGS ON THE COLUMBIA RIVER BAR...BUT SEAS SHOULD
REMAIN SMALL ENOUGH THAT SMALL CRAFT ADVISORIES FOR ROUGH BARS DO
NOT APPEAR NECESSARY. /NEUMAN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
In the hours before
Special weather statement, May 18, 5:07 PM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
607 PM PDT MON MAY 18 2015
ORZ007-190130-
CENTRAL WILLAMETTE VALLEY OR-
607 PM PDT MON MAY 18 2015
...SPECIAL WEATHER STATEMENT...
AT 606 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWBERG...OR 11 MILES NORTHEAST OF
MCMINNVILLE...MOVING WEST AT 5 MPH.
HALF INCH HAIL...HEAVY RAIN...AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MCMINNVILLE...NEWBERG...DAYTON...YAMHILL...LAFAYETTE...DUNDEE AND
CARLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4541 12303 4539 12303 4539 12301 4538 12301
4537 12299 4536 12299 4536 12297 4535 12297
4534 12295 4525 12291 4518 12319 4541 12325
TIME...MOT...LOC 0106Z 081DEG 5KT 4534 12304
JFPHeavy Rain, Washington
- When
- May 18, 5:15 PM PST to 7:30 PM PST
- Where
- Washington County, Tigard to Tualatin
- Reported by
- County Official
- Coordinates
- 45.430, -122.780
A Tualtain news reporter witnessed sudden heavy rain cause standing water on roadways shortly before a member of the public reported flooding on the roads between Sherwood and Tualatin. The water on the roads was reported to be as high as a car's wheel well. The Washington County Scanner then reported manholes being removed due to flowing water on roadways due to heavy rain. A rain gauge in the nearby Yamhill County measured 1.75 inches in 2 hours with 0.91 inches measured between 613 and 628 pm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 18 to 20, 20151 death · $1.0 million · 1.75 in hail · 25 events
- Flash Flooding in Louisiana, May 18, 20151 death · 2 injured · $166,000 · 24 events
- Flash Flooding and Hail in Texas, May 18, 20151 death · $20,000 · 0.88 in hail · 6 events
- Flash Flooding and Flooding in Maryland, May 18 to 19, 20151 death · $15,000 · 6 events
- Tornadoes and Flash Flooding in Texas, May 18 to 20, 2015$2.0 million · EF1 · 36 events
- Damaging Winds in New York, May 18, 2015$135,000 · 52 kt wind · 9 events
- Flash Flooding in New York, May 18, 2015$50,000 · 3 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2015$15,000 · EF0 · 21 events
- Hail and Damaging Wind in New York, May 18, 2015$30,000 · 1 in hail · 2 events
- Frost and Freeze in Minnesota, May 18 to 19, 201524 events
- Flash Flooding and Lightning Strike in Texas, May 18, 20151 injured · 13 events
- Frost and Freeze in North Dakota, May 18 to 19, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575711.